Tornadoes · United States · Texas · 2003

F0 tornado, Santo, Texas, March 17, 2003

This F0 tornado ran 0.1 miles across Palo Pinto County on March 17, 2003, touching down at 5:45 PM CST and reaching 20 yards wide. It killed nobody, and did $1,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
March 17, 2003
Touchdown
5:45 PM CST (23:45 UTC)
Path length
0.1 miles (0.2 km)
Path width
20 yards (18 m)
Deaths
0
Injuries
0
Property damage
$1,000
County
Palo Pinto County
Touchdown point
32.600, -98.180
Lift-off point
32.600, -98.180
Record number
51

What the Weather Service recorded

Some cattle feeders were damaged by a brief tornado touchdown.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

13 minutes of warning. NWS FWD issued a tornado warning for this county at 23:32 UTC, 13 minutes before the tornado touched down, in force until 00:15 UTC.

Issued (UTC)ExpiredProductOffice
21:06 UTC22:00 UTCSevere Thunderstorm WarningFWD
22:12 UTC23:15 UTCSevere Thunderstorm WarningFWD
23:17 UTC00:00 UTCSevere Thunderstorm WarningFWD
23:32 UTC00:15 UTCTornado WarningFWD

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:55 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the tornado touched down at Mar 17, 4:55 PM CST, 50 minutes earlier.

Area forecast discussion, Mar 17, 4:55 PM CST, 50 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE FORT WORTH TX
455 PM CST MON MAR 17 2003

.AVIATION DISCUSSION...
NOT GOING TO MAKE ANY MAJOR CHANGES FROM LATEST AMD/S. BEST CHANCES
TO BE D/FW PTN OF TRACON NWD TO RED RIVER...WHERE BETTER MID LVL
COOLING AND UPPER DIFFLUENCE WILL BE SITUATED...AS WELL AS WHERE
BOWING OF THE DRYLINE OUT WEST WILL OCCUR. ACTIVITY OVER FAR WRN
PARKER CO/ERN PALO PINTO CO...IF IT HOLDS TOGETHER...WILL ARRIVE KFTW
/KDFW 2330-0030Z...THEN TOWARDS KDAL NEAR 01Z. EITHER WAY...AN AWW
WILL NEED TO BE ISSUED IF THIS IS THE CASE DUE TO AT LEAST SOME
GUSTY WINDS AND LIGHTNING. OTHERWISE...GUSTY SLY FLOW 10-15
KTS...WILL BECOME S/SELY 7-12KTS THIS EVENING...BEFORE GOING PSBLY SWLY
BY MID MORNING. ALL WILL DEPEND ON WHERE DRYLINE/BOUNDARY SETS UP
AFTER LOSS OF INSOLATION/DECOUPLING. AGREE WITH CWSU THAT MVFR CIGS
POSSIBLY DEVELOPING ON LLJ TONIGHT...ESPECIALY KACT VCNTY AFTER 09Z.

05/

.AFTERNOON PUBLIC DISCUSSION 437 PM CST...
PROFILER DATA THIS AFTERNOON IS SHOWING STRENGTHENING UNIDIRECTIONAL
WESTERLY FLOW OVER WEST TEXAS...WITH OVER 100 KTS AT 250 MB
APPROACHING THE REGION. THE DRYLINE...WHICH HAS BEEN SPARKING STORMS
TO THE NORTHWEST OF THE METROPLEX (WHERE THE BEST UPPER DYNAMICS
ARE)...SEEMS TO BE STALLING A BIT AS THE SURFACE LOW OVER THE
OKLAHOMA PANHANDLE STRENGTHENS AND BACKS LOW LEVEL WINDS OVER NORTH
TEXAS. THIS WILL KEEP THE THREAT OF SEVERE STORMS OVER THE REGION
INTO THE EVENING...MAINLY NORTH OF INTERSTATE 20...WHERE THE BEST
WIND AND FORCING DYNAMICS WILL REMAIN.

TUESDAY...THE ETA DEVELOPS A SECONDARY LOW FORMING OVER SOUTHEAST
TEXAS AS ANOTHER VORT LOBE DRIVES THROUGH. THIS SHOULD SHUNT MOST OF
THE MOISTURE EAST OF THE AREA...ENDING OUR SEVERE THREAT LATER
TONIGHT. HOWEVER...THUNDERSTORMS CANNOT BE RULED OUT OVER MOST OF
NORTH TEXAS AS THE HUGE UPPER LOW REMAINS OVER THE REGION AND DRIER
WESTERLY FLOW IS HELD UP WITH THE VORT MAX TO THE WEST.

WEDNESDAY THROUGH FRIDAY...THE PESKY UPPER LOW IS EXPECTED TO SLOWLY
WOBBLE OFF TO THE NORTHEAST...FOR DRY WESTERLY FLOW. COOLER AIR IS
EXPECTED TO FILTER IN BY THURSDAY AS A WEAKENING SURFACE LOW MOVES
TO THE NORTHEAST THROUGH OKLAHOMA AND ALLOWS NORTHWEST FLOW TO
ENSUE. SATURDAY AND SUNDAY WILL BRING ANOTHER WELL ADVERTISED UPPER
LOW THROUGH TEXAS...FOR A CHANCE OF SHOWERS AND STORMS. MONDAY LOOKS
DRY AND MOSTLY SUNNY WITH THE TROUGH PASSING TO THE EAST.

FCSTID = 30
DFW   56  72  50  71 /  40  30   0   0
ACT   56  74  51  73 /  30  30   0   0
PRX   57  68  47  70 /  40  40   0   0
DTO   56  71  49  69 /  40  30   0   0
TKI   56  70  49  71 /  40  30   0   0
DAL   56  72  51  71 /  40  30   0   0
TRL   56  71  51  71 /  40  30   0   0
CRS   57  72  51  73 /  30  40   0   0
TPL   55  74  49  72 /  20  30   0   0

.FWD...SEVERE THUNDERSTORM WATCH FOR MOST OF NORTH TEXAS THROUGH 7 PM.
Hazardous weather outlook, Mar 17, 1:55 PM CST, 3 hours 50 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-181200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
155 PM CST MON MAR 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
A SEVERE THUNDERSTORM WATCH IN EFFECT THROUGH 7 PM CST FOR THOSE
PORTIONS OF NORTH TEXAS...ALONG AND NORTH OF A HAMILTON...COPPERAS
COVE...BRUCEVILLE-EDDY...MARLIN...GROESBECK...PALESTINE LINE. THIS
INCLUDES THE DALLAS AND FORT WORTH METROPLEX AND THE GREATER WACO
AREA. LARGE HAIL AND DAMAGING WINDS IN EXCESS OF 70 MPH ARE THE MAIN
THREATS... WITH A TORNADO OR TWO POSSIBLE AS WELL. STORMS SHOULD
MOVE OUT OF EASTERN PORTIONS OF NORTH TEXAS BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...
THERE IS ANOTHER CHANCE FOR SEVERE THUNDERSTORMS ON TUESDAY...MAINLY
MIDDAY AND AFTER FOR THOSE PORTIONS OF NORTH TEXAS...ALONG AND EAST
OF INTERSTATE 35. THE SEVERE WEATHER THREATS WILL REMAIN THE SAME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED THROUGH 5 PM ALONG AND WEST OF
INTERSTATE 35...AND THEN FARTHER EAST AFTER 5 PM.

05/

In the hours before

Local storm report, Mar 17, 3:02 PM CST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
302 PM CST MON MAR 17 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0256 PM    3 W SOUTH BEND            TX   1.00 INCH HAIL
03/17/03   YOUNG
Local storm report, Mar 17, 3:57 PM CST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
357 PM CST MON MAR 17 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0325 PM    2 S BUNGER                TX   0.75 INCH HAIL
03/17/03   YOUNG
Local storm report, Mar 17, 4:15 PM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
415 PM CST MON MAR 17 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0414 PM    7 W GRAFORD               TX   1.75 INCH HAIL
03/17/03   PALOPINTO
Local storm report, Mar 17, 4:24 PM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
424 PM CST MON MAR 17 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0345 PM    2 E POSSUM KINGDOM LAKE   TX   1.75 INCH HAIL
03/17/03   PALOPINTO
Local storm report, Mar 17, 4:41 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
441 PM CST MON MAR 17 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0438 PM    5 NW MINERAL WELLS        TX   1.75 INCH HAIL
03/17/03   PALOPINTO
Local storm report, Mar 17, 5:01 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
501 PM CST MON MAR 17 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0500 PM    4 N MINERAL WELLS         TX   1.00 INCH HAIL
03/17/03   PALOPINTO                     REPORTED BY AMATEUR
                                          RADIO SPOTTER.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Fort Worth, TX (KFWD), 12:00Z

11.8 hours before the tornado, 87 km from the path. March 17, 2003.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2003-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 365 joules per kilogram, CIN -231, lifted condensation level 831 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Fort Worth, TX at 12:00Z on 2003-03-17The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 66 square meters per square second, 0 to 6 km bulk shear 21 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
365 J/kg
Mixed-layer CIN
-231 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
831 m above ground
0-6 km bulk shear
21 kt
0-1 km bulk shear
14 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
3.9 K/km

Open this sounding in Storm Lab

Fort Worth, TX (KFWD), 00:00Z

0.2 hours after it, 87 km from the path. March 18, 2003.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2003-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 401 joules per kilogram, CIN -18, lifted condensation level 1196 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Fort Worth, TX at 00:00Z on 2003-03-18The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 40 square meters per square second, 0 to 6 km bulk shear 35 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
401 J/kg
Mixed-layer CIN
-18 J/kg
Surface CAPE
579 J/kg
Mixed-layer LCL
1196 m above ground
0-6 km bulk shear
35 kt
0-1 km bulk shear
7 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8
0-3 km lapse rate
6.9 K/km

Open this sounding in Storm Lab

The surface observations

Mineral Wells Municipal (MWL), 23 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
21:53 UTC7361140° 14 kt996.3
22:14 UTC73.460.8170° 14 kt996.3VCTS
22:53 UTC7160150° 13 kt996.3TS
23:53 UTC676190° 13 kt996.3-TSRA
00:34 UTC64.462.6160° 14 kt996.3
00:53 UTC6361150° 10 kt996.6
01:08 UTC62.659150° 10 kt996.6VCTS
01:23 UTC62.659160° 10 kt997

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Dallas/Ft Worth radar (KFWS), 82 km away, was scanning. The volume nearest the touchdown began at 23:42 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2003 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of March 17, 2003

5 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
March 172:57 PM CSTF1Kiowa, OK1.5100$50,000
March 173:05 PM CSTF1Kiowa, OK3.0300$20,000
March 173:17 PM CSTF0Kiowa, OK0.125
March 172:43 PM MSTF0Adams, CO0.150
March 176:03 PM CSTF0Comanche, OK0.110

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.